|azt and protease inhibitors in first trimester
Apr 17, 2000
Protease inhibitors and azt can be taken together, but can they be taken together during the first trimester of pregnancy without harm to the fetus?
Response from Dr. Jackson
There is limited safety data on the use of protease inhibitors used in conjunction with AZT or other antiretrovirals during the first trimester of pregnancy. The Public Health Service guidelines still recommend the initiation of AZT and/or the addition of other antiretrovirals to prevent mother-to-child transmission after 14 weeks gestation for women who have not been on therapy. However, women who are already on an antiretroviral regimen (including a protease inhibitor)when pregnancy is recognized during the first trimester should be counseled regarding the risks and benefits with respect to that particular regimen. If therapy is stopped during the first trimester to minimize the potential risk to fetal development, then all drugs should be stopped and reintroduced simultaneously to avoid the development of drug resistance. The use of protease inhibitors has been associated with hyperglycemia (high blood sugar)as is pregnancy itself so there may be increased risk of gestational diabetes with the use of protease inhibitors during pregnancy. Indinavir in particular has been associated with fetal toxicities in rats, but there is limited human data. These risks need to be balanced against the benefit of suppressed viral load with the use of combination therapy since decreased viral load clearly lowers the risk of mother-to-infant transmission and delays clinical progression in the mother. As each regimen and patient circumstances differ, you should discuss what might be the best regimen for you during pregnancy with your physician.
Brooks Jackson, M.D.
Hiv+ & trying to conceive after stillbirth
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.